MAUDE Adverse Event Report: CORDIS CASHEL SABER 3.5MM25CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CASHEL SABER 3.5MM25CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48003525X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/17/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing process that can be related to the reported complaint.It is unknown if the device will be returned for testing and evaluation.   additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the 3.5mm x 25cm x 150 saber balloon catheter burst when inflation was attempted while in patient.The balloon inflated normally until it was ruptured by calcium.The maximum inflation pressure was 12 atmospheres.The product was removed intact (in one piece) from the patient.Another percutaneous transluminal angioplasty (pta) balloon dilatation catheter used to successfully complete the procedure.The patient was not injured.The intended procedure was angioplasty for peripheral vascular disease below the knee.There was no difficulty removing the product from the hoop.There was no difficulty removing the protective balloon cover.There was no difficulty removing the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device was prepped normally.They used a non-cordis sheath and non-cordis guide wire.They used a non-cordis inflation device.The same indeflator was used successfully with other devices.They used a non-cordis contrast media.The contrast saline ratio was 50/50.There were no resistance/friction while inserting the balloon through the rotating hemostatic valve.There were no resistance/friction while inserting the balloon through the guide catheter.The access site was dorsalis pedis.The lesion was calcified, had no vessel tortuosity, with 90% percentage of stenosis.The device was not used for a chronic total occlusion (total occlusion >3 months).There was no difficulty advancing the balloon catheter through the vessel.There was no difficulty crossing the lesion.The catheter was never in an acute bend.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
Complaint conclusion: the 3.5mm x 25cm x 150 saber balloon catheter burst when inflation was attempted while in patient.The balloon inflated normally until it was ruptured by calcium.The maximum inflation pressure was 12 atmospheres.There was no reported patient injury.The intended procedure was angioplasty for peripheral vascular disease below the knee.The access site was the dorsalis pedis.The lesion was calcified, had no vessel tortuosity, with 90% percent stenosis.The device was not used for a chronic total occlusion (total occlusion >3 months).Another balloon dilatation catheter was used to successfully complete the procedure.There was no difficulty removing the product from the hoop, the protective balloon cover, the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device was prepped normally.A non-cordis sheath, guidewire and inflation device were used.The same indeflator was used successfully with other devices.Non-cordis contrast media was used at a contrast to saline ratio of 50/50.There were no resistance/friction while inserting the balloon through the rotating hemostatic valve or through the guide catheter.There was no difficulty advancing the balloon catheter through the vessel or crossing the lesion.The catheter was never in an acute bend.The product was removed intact (in one piece) from the patient.The product was not returned for analysis.A product history record (phr) review of lot 82171794 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon-burst-at/below rbp¿ could not be confirmed as the device was not returned for analysis.The exact cause could not be determined.Vessel characteristics of calcification with stenosis may have contributed to the reported event, as calcification is known to damage balloon material.However, without the return of the device for analysis it is difficult to draw a clinical conclusion between the device and event reported.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER 3.5MM25CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CASHEL
cahir road
cashel, co. tipperary
EI 
MDR Report Key9717572
Report Number9616099-2020-03527
Device Sequence Number16232047
Product Code LIT
UDI-Device Identifier20705032069400
UDI-Public20705032069400
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2022
Device Model Number48003525X
Device Catalogue Number48003525X
Device Lot Number82171794
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/21/2020
Supplement Date Received by Manufacturer03/04/2020
Initial Report FDA Received Date02/17/2020
Supplement Report FDA Received Date03/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Patient Weight67